Georgia, 2013Wildfire in Georgia, November 12 to 14, 2013
November 12 to 14, 2013 · NWS FFC · 5 events in 5 counties and zones
A cold front pushed into northwest Georgia during the morning hours of the 12th. Very little precipitation was associated with the cold front, but winds increased behind the front to between 15 and 20 MPH and gusting to over 25 MPH, creating high fire danger conditions.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed into northwest Georgia during the morning hours of the 12th. Very little precipitation was associated with the cold front, but winds increased behind the front to between 15 and 20 MPH and gusting to over 25 MPH, creating high fire danger conditions. Dry high pressure moved in behind the front, with low relative humidity values creating high fire danger conditions through the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Nov 12, 1:00 PM EST, 10 minutes earlier.
Area forecast discussion, Nov 12, 1:00 PM EST, 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
100 PM EST TUE NOV 12 2013
.PREV DISCUSSION... /ISSUED 512 AM EST TUE NOV 12 2013/
..STRONG WINDS AND FREEZING TEMPERATURES FORECAST FOR MUCH OF
AREA BEHIND POWERFUL COLD FRONT MOVING SOUTHWARD TODAY...
SHORT TERM /TODAY THROUGH WEDNESDAY/...
COLD FRONT IS VERY CLOSE TO NORTHWEST GEORGIA EARLY THIS MORNING...
AND SHOULD MOVE ACROSS THE FORECAST AREA THROUGH THE DAY. SHORT
TERM MODELS ARE IN VERY GOOD AGREEMENT SHOWING LIMITED MOISTURE
ACROSS THE HIGHER ELEVATIONS OF NORTHEAST GEORGIA BETWEEN 9AM AND
NOON AS COLDER AIR FILTERS IN. RAP/LOCAL WRF HAVE INITIALIZED PRECIP
WELL AND AGREE ANY PRECIP WILL BE SPOTTY THROUGH LATE MORNING. HAVE
KEPT SLIGHT CHANCE OF BRIEF RAIN/FLURRIES THIS TIME FRAME. MODELS
CONTINUE TO SHOW THE GRADIENT TIGHTENING ENOUGH FOR SUSTAINED WIND
SPEEDS AND/OR GUSTS REACHING WIND ADVISORY CRITERIA OVER NORTH AND
CENTRAL GEORGIA. WILL ISSUE A WIND ADVISORY FOR NORTH GEORGIA BY
LATE THIS MORNING...AND CENTRAL GEORGIA BY THIS AFTERNOON THROUGH
06Z. MAIN FORECAST ISSUE WILL BE TIMING OF COLDER AIR ACROSS THE
FORECAST AREA. LATEST SATELLITE LOOP SHOWS HIGH THIN CLOUDS
STREAMING ACROSS THE AREA WITH THE LOWER CLOUDS REMAINING IN NORTH
AND CENTRAL TN...CONTINUE TO HAVE DOUBTS THAT LOWER CLOUDS WILL MAKE
IT MUCH FURTHER THAN NORTH GEORGIA...DRIER AIR AND CLEARING MOVING
ACROSS THE AREA BY THIS EVENING AND CONTINUING INTO THE OVERNIGHT
HOURS. LIMITED CLOUDS SHOULD ALLOW A BRIEF WARM UP IN TEMPERATURES
THIS MORNING AHEAD OF THE STRONG COLD AIR ADVECTION BEGINNING IN
NORTHWEST GA BY 10AM. EXPECT HIGH TEMPERATURES TODAY THIS MORNING
IN NORTH GA...AND BY AROUND NOON IN THE ATLANTA METRO AREA. AS FAR
AS HIGH TEMPERATURES TODAY CAUTIOUSLY WENT BELOW GUIDANCE ACROSS
NORTH GEORGIA WITH A BLEND OF GUIDANCE IN CENTRAL AREAS. OVERNIGHT
TEMPERATURES WILL DROP INTO THE MID 20S TO NEAR FREEZING BY TOMORROW
MORNING AND WILL UPGRADE THE FREEZE WATCH TO WARNING.
ATWELL
LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
GUIDANCE IN DECENT AGREEMENT THROUGH END OF WORK WEEK WITH REMNANT
ARCTIC HIGH SLIDING INTO THE SOUTHEAST COAST AT NEAR 1030MB. STRONG
RADIATIONAL COOLING WEDNESDAY NIGHT WILL ALLOW FOR MANY AREAS TO
REACH THE MID TO UPPER 20S...THOUGH SOME LOCATIONS IN NORTH GA LOOK
TO BE SLIGHTLY WARMER THAN TUESDAY NIGHT AS THE PREVIOUSLY STRONG
ADVECTIVE COMPONENT TO THE COLD TRANSITIONS MORE TO RADIATIVE IN THE
LINGERING AIRMASS. HAVE BUMPED SOME NORTHEASTERN HIGHER ELEVATION
LOCATIONS A BIT LOWER THAN GUIDANCE BASED ON THIS ATYPICALLY COLD
REGIME...AND COULD STILL SEE THE LOW 20S. WITH THE MUCH REDUCED
GRADIENT WINDS...RESULTANT WIND CHILL READINGS SHOULD BE
CONSIDERABLY WARMER THAN TUESDAY NIGHT DESPITE THE SUB-FREEZING
TEMPS.
THE AFOREMENTIONED PARENT SFC HIGH TO THE NORTHEAST SHOULD SET UP
FOR HYBRID CAD INTO THE WEEKEND AS OVERRUNNING MEAN FLOW WILL BE
TRANSITIONING OUT OF THE SW AS AN UPPER TROUGH SETS IN ACROSS THE
CENTRAL CONUS. GFS AND ECMWF SOLUTIONS HAVE DISCREPANCIES IN AMOUNT
OF MOISTURE AND EVOLUTION OF SHORTWAVE ENERGY ALONG THE UPPER
FLOW...SO PINPOINTING AREAS OF GREATER OR LESSER PRECIP POTENTIAL
ACROSS THE CWA IS DIFFICULT. FRIDAY DOES LOOK TO BE THE NEXT MAIN
CHANCE FOR SHOWERS BASED ON APPROACH OF WEAK SHORTWAVE COMBINED WITH
ISENTROPIC UPGLIDE KICKING IN. HAVE GONE WITH GENERALLY SLIGHT TO
CHANCE POPS INTO THE WEEKEND AND EARLY NEXT WEEK WITH AREA-WIDE
COVERAGE DUE TO UNCERTAINTY WITH GUIDANCE. MOSTLY CLOUDY TO CLOUDY
SKIES SHOULD PERSIST AS WELL. EXPECT NEAR NORMAL HIGHS AND ABOVE
NORMAL LOWS FOR THIS WEEKEND. PROGGED MUCAPE VALUES SUGGEST THE
MONDAY INTO NEXT TUESDAY PERIOD WOULD HAVE AT LEAST A SLIGHT
CHANCE FOR THUNDER.
BAKER
FIRE WEATHER...
FIRE DANGER STATEMENT ISSUED FOR NORTH AND CENTRAL GEORGIA BASED
UPON FUEL MOISTURES AND WIND GUSTS GREATER THAN 25KTS THIS
AFTERNOON. BY WEDNESDAY RELATIVE HUMIDITIES WILL DROP BELOW 20
PERCENT AND ANOTHER FIRE DANGER STATEMENT WILL LIKELY BE NEEDED.
ATWELL
CLIMATE...
RECORDS FOR 11-12
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 81 1989 43 1968 60 1935 26 1973
1943
1926
KATL 80 1989 39 1968 60 1929 21 1894
1879
KCSG 81 2003 42 1968 61 1966 29 1950
1978
KMCN 83 2003 46 1968 65 1916 27 2011
1989 1987
1913
RECORDS FOR 11-13
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 83 1931 43 1904 61 1985 24 1911
1945
1929
KATL 79 1938 40 1906 66 1879 21 1911
KCSG 80 1993 49 1975 61 1985 28 1968
1963
1950
KMCN 82 1938 47 1911 64 1916 27 1987
1977
RECORDS FOR 11-14
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 84 1931 38 1976 62 1961 25 1969
1906
KATL 80 1955 35 1906 65 1879 22 1969
KCSG 82 1978 46 1976 65 1961 27 1963
1969
KMCN 83 1955 44 1911 65 1929 25 1968
&&
.AVIATION...
18Z UPDATE...
BAND OF HIGH/MVFR-LOW/VFR CLOUDS SINKING SOUTH ACROSS NORTH GEORGIA
WHILE SLOWLY LIFTING AND DIMINISHING. THIS TREND WILL CONTINUE
THROUGH THE AFTERNOON WITH MAINLY SCATTERED CLOUDS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA BY 00Z. NORTHWEST WINDS 14-18KT WITH GUSTS
24-30KT ARE EXPECTED TO CONTINUE THROUGH AROUND 06Z WITH WINDS
BECOMING MORE NORTHEASTERLY AND DIMINISHING TO 09-12KT AFTER.
//ATL CONFIDENCE...18Z UPDATE...
HIGH CONFIDENCE ALL ELEMENTS.
20
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 61 27 50 27 / 5 5 0 0
ATLANTA 56 26 50 29 / 5 5 0 0
BLAIRSVILLE 48 21 47 22 / 20 0 0 0
CARTERSVILLE 50 24 49 26 / 10 0 0 0
COLUMBUS 68 32 54 29 / 0 0 0 0
GAINESVILLE 56 26 48 29 / 5 5 0 0
MACON 69 30 54 26 / 5 5 0 0
ROME 50 25 50 25 / 10 0 0 0
PEACHTREE CITY 60 24 50 24 / 5 5 0 0
VIDALIA 73 37 54 31 / 0 0 0 0
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 4 PM THIS AFTERNOON TO 1 AM EST WEDNESDAY FOR
THE FOLLOWING ZONES: BALDWIN...BIBB...BLECKLEY...BUTTS...
CHATTAHOOCHEE...CRAWFORD...CRISP...DODGE...DOOLY...EMANUEL...
GLASCOCK...HANCOCK...HARRIS...HOUSTON...JASPER...JEFFERSON...
JOHNSON...JONES...LAMAR...LAURENS...MACON...MARION...
MERIWETHER...MONROE...MONTGOMERY...MUSCOGEE...PEACH...PIKE...
PULASKI...PUTNAM...SCHLEY...SPALDING...STEWART...SUMTER...
TALBOT...TAYLOR...TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...
UPSON...WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...
WILKINSON.
FREEZE WARNING FROM 1 AM TO 10 AM EST WEDNESDAY FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...
BLECKLEY...BUTTS...CARROLL...CATOOSA...CHATTAHOOCHEE...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DADE...DEKALB...DOOLY...DOUGLAS...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GORDON...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JONES...LAMAR...MACON...MADISON...
MARION...MERIWETHER...MONROE...MORGAN...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...
POLK...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TROUP...TWIGGS...UPSON...WALKER...WALTON...WARREN...WASHINGTON...
WEBSTER...WHITFIELD...WILKES...WILKINSON.
FREEZE WARNING FROM 5 PM THIS AFTERNOON TO 10 AM EST WEDNESDAY
FOR THE FOLLOWING ZONES: DAWSON...FANNIN...GILMER...LUMPKIN...
MURRAY...PICKENS...TOWNS...UNION...WHITE.
WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM EST WEDNESDAY FOR
THE FOLLOWING ZONES: BANKS...BARROW...BARTOW...CARROLL...
CATOOSA...CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...DADE...DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...
FLOYD...FORSYTH...GILMER...GORDON...GREENE...GWINNETT...HALL...
HARALSON...HEARD...HENRY...JACKSON...LUMPKIN...MADISON...
MORGAN...MURRAY...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...
PAULDING...PICKENS...POLK...ROCKDALE...SOUTH FULTON...
TALIAFERRO...TOWNS...UNION...WALKER...WALTON...WHITE...
WHITFIELD...WILKES.
&&
SHORT TERM...ATWELL
LONG TERM....BAKER
AVIATION...ATWELLHazardous weather outlook, Nov 12, 5:40 AM EST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EST TUE NOV 12 2013
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-131045-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EST TUE NOV 12 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
...WIND ADVISORY IN EFFECT FOR NORTH AND CENTRAL GEORGIA INTO
TONIGHT AND FREEZE WARNING IN EFFECT FOR MUCH OF THE AREA LATE
TODAY INTO WEDNESDAY MORNING...
.DAY ONE...TODAY AND TONIGHT...
AN ABNORMALLY STRONG COLD FRONT WILL PUSH SOUTHWARD ACROSS THE
AREA TODAY. THIS WILL RESULT IN STRONG WINDS OF NEAR 20 MPH
GUSTING UP TO 35 MPH. HIGHER WINDS ARE ALSO POSSIBLE ACROSS THE
HIGHER ELEVATIONS OF NORTH GEORGIA. TEMPERATURES IN PORTIONS OF
NORTH GEORGIA WILL FALL INTO THE LOW 30S LATE THIS AFTERNOON AND
CONTINUE TO FALL INTO THE LOW 20S OVERNIGHT. RESULTANT WIND CHILL
VALUES WILL BE IN THE LOW TEENS. MOST OTHER AREAS EXCEPT FOR
SOUTHEAST CENTRAL GEORGIA WILL HAVE OVERNIGHT TEMPS IN THE MID TO
UPPER 20S WITH WIND CHILL VALUES IN THE MID TO UPPER TEENS.
THE CHANCE FOR ANY PRECIPITATION HAS DECREASED...THOUGH CANNOT
RULE OUT A SLIGHT CHANCE FOR FLURRIES OR SHOWERS IN THE FAR
NORTHEAST BY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE MAJORITY OF THE AREA WILL HAVE FREEZING TEMPERATURES AGAIN
WEDNESDAY NIGHT INTO THURSDAY MORNING WITH THE LINGERING COLD
AIRMASS. WIND SPEEDS WILL BE MUCH LOWER SO RESULTANT WIND CHILL
VALUES WILL BE DECENTLY HIGHER THAN TUESDAY NIGHT.
SEVERAL DISTURBANCES WILL BRING RAIN CHANCES BACK TO THE AREA BY
FRIDAY INTO EARLY NEXT WEEK. THERE IS ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
Wildfire, Union
- When
- November 12, 1:10 PM EST to 7:30 PM EST
- Where
- Union forecast zone
- Property damage
- $6,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.834, -83.991 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Stateline burned 6.7 acres and resulted in $6200 in damages.
Wildfire, Towns
- When
- November 12, 10:00 PM EST to 10:45 PM EST
- Where
- Towns forecast zone
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.917, -83.737 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Charlie's Creek burned 3.1 acres and resulted in $3300 in damages.
Wildfire, Gilmer
- When
- November 13, 6:30 PM EST to 10:00 PM EST
- Where
- Gilmer forecast zone
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.691, -84.456 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Little Mountaintown Trail burned 5 acres and resulted in $2850 in damages.
Wildfire, Murray
- When
- November 13, 10:00 PM EST to November 14, 1:00 AM EST
- Where
- Murray forecast zone
- Property damage
- $3,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.788, -84.748 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled Yeti burned 3 acres and resulted in $2500 in damages.
Wildfire, Fannin
- When
- November 14, 1:00 PM EST to 4:00 PM EST
- Where
- Fannin forecast zone
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 34.864, -84.320 (the zone’s center; the record gives no point)
The National Forest Service reported that a human-caused wildfire labeled River Ridge burned 1 acre and resulted in $1200 in damages.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in South Carolina, November 12, 2013$22,000 · 15 events
- Drought in Texas, November 12 to 25, 20136 events
- Lake-Effect Snow and Winter Weather in Indiana, November 12, 20133 events
- Winter Weather in Ohio, November 12, 20131 event
- Winter Weather in Pennsylvania, November 12, 20131 event
- Lake-Effect Snow in Michigan, November 12, 20131 event
- Winter Weather in Maryland, November 12, 20131 event
- Winter Weather in West Virginia, November 12, 20131 event
- Winter Weather in West Virginia, November 12, 20131 event
- High Wind in Texas, November 12, 20131 event
- Winter Weather in West Virginia, November 12 to 13, 2013$5,000 · 1 event
- Strong Wind in Alabama, November 12, 2013$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482488, 482489, 482491, 482493, 482494.